Format

Send to

Choose Destination

See 1 citation in Arch Phys Med Rehabil 2007:

Arch Phys Med Rehabil. 2007 Jul;88(7):947-9.

Subacromial impingement syndrome as a consequence of botulinum therapy to the upper trapezii: a case report.

Author information

1
Department of Physical Medicine and Rehabilitation, University of Michigan, Ann Arbor, MI 48108-0744, USA.

Abstract

Scapular upward rotation is predominantly achieved via a force coupling involving the upper and lower trapezius and the serratus anterior. Although studies have shown a relationship between abnormal scapular motion and subacromial impingement, it has been unclear whether the altered scapular biomechanics represent a cause, or consequence, of impingement. We present a 49-year-old woman with refractory myofascial pain of many years duration who developed subacromial impingement syndrome (SIS) following a series of botulinum toxin injections to the bilateral upper trapezii. Although botulinum therapy effectively reduced the patient's refractory myofascial pain, signs and symptoms of SIS developed in association with the upper trapezii weakness after the third set of injections. Botulinum therapy was discontinued and nonsteroidal anti-inflammatory medication markedly reduced the new symptoms, which completely resolved within 3 months. This case, which afforded a unique opportunity to follow the consequences of weakening scapular stabilizers over time, provides evidence for the etiologic role of scapular dyskinesis in SIS and shows that SIS is a potential complication of botulinum therapy for myofascial pain involving the scapular stabilizers.

PMID:
17601479
DOI:
10.1016/j.apmr.2007.04.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center